Alert archive / Michigan / High Wind Watches in 2021
High Wind Watch 1, NWS Detroit, MI
NWS Detroit, MI issued this high wind watch at Dec 9, 2021, 3:36 PM EST for 17 counties in Michigan. It took effect at Dec 11, 2021, 8:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 3:36 PM EST (20:36 UTC)
- In effect from
- Dec 11, 2021, 8:00 AM EST
- Expired
- Dec 10, 2021, 2:31 PM EST
- In force
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WWUS73 KDTX 092036 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 336 PM EST Thu Dec 9 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000- /O.NEW.KDTX.HW.A.0001.211211T1300Z-211212T0100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 336 PM EST Thu Dec 9 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds around 30 mph with gusts of 50 to 60 mph possible. * WHERE...All of southeast Michigan. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The peak winds are expected early Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ SF
2 follow-up statements
866 WWUS73 KDTX 100906 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 406 AM EST Fri Dec 10 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-102100- /O.CON.KDTX.HW.A.0001.211211T1300Z-211212T0100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 406 AM EST Fri Dec 10 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds around 30 mph with gusts of 50 to 60 mph possible. Winds will become west during the afternoon. * WHERE...All of southeast Michigan. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The peak winds are expected early Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
345 WWUS73 KDTX 101931 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 231 PM EST Fri Dec 10 2021 MIZ049-054-055-110915- /O.UPG.KDTX.HW.A.0001.211211T1300Z-211212T0100Z/ /O.NEW.KDTX.HW.W.0003.211211T1500Z-211212T0000Z/ Huron-Tuscola-Sanilac- Including the cities of Bad Axe, Caro, and Sandusky 231 PM EST Fri Dec 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. Winds will become west during the afternoon. * WHERE...Huron, Tuscola and Sanilac Counties. * WHEN...From 10 AM to 7 PM EST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Peak winds will be during the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MIZ047-048-053-060>063-068>070-075-076-082-083-110915- /O.UPG.KDTX.HW.A.0001.211211T1300Z-211212T0100Z/ /O.NEW.KDTX.WI.Y.0008.211211T1300Z-211212T0100Z/ Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Midland, Bay City, Saginaw, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 231 PM EST Fri Dec 10 2021 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EST SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts of 50 to 55 mph, becoming westerly in the afternoon. Isolated slightly higher gusts above 55 mph are possible. * WHERE...Portions of southeast Michigan. * WHEN...From 8 AM to 8 PM EST Saturday. * IMPACTS...Gusty winds above 50 mph will blow around unsecured objects. Large tree limbs will likely be blown down, resulting in scattered power outages. * ADDITIONAL DETAILS...Peak winds look to be in the early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SF
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this high wind watch went out at Dec 9, 3:36 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 9, 3:36 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
336 PM EST Thu Dec 9 2021
.DISCUSSION...
Fairly well defined mid level circulation (see GOES-R 700-500 MB PW)
tracking through central Lake Michigan at press time. Radar returns
have been showing up but struggling to reach ground. Dry air in the
low levels with southeast flow, as surface dew pts reside in the low
to mid 20s, which would allow for some wet bulb cooling if
precipitation can in fact get going. Surface temps are still around
32 degrees for much of the north half of the CWA regardless.
Based on current trends and model data, still seeing sufficient 700
MB forcing and saturation for snow to develop for areas around
Saginaw Bay through about 00z. Farther south, chances quickly
diminish, with mid level saturation struggling to even allow for ice
nuclei (via NAM soundings). Thus, not many adjustments needed to be
made to inherited forecast.
Strong subtropical upper level wave approaching Baja California will
be merging with the strong upper level wave tracking along the
California coast, along with additional PV/jet energy along the
Pacific northwest coast, with consolidated and deep max 6 hr 500 MB
height fall (150-180 M) central progged to track through northern
Lower Michigan on Saturday. Strong low level jet of 65-70 knots to
transport copious amount of moisture into southeast Michigan Friday
night with PW Values reaching around 1.25 inches, which is record
territory for December standards. Equally impressive is 850 MB dew
pts reaching around 10 C per Euro. Saving grace is the deep moisture
plume ahead of the low/cold front remains progressive and distinctly
positive tilted through Saturday morning. Convection developing over
the Ohio Valley may also disrupt some of the moisture transport into
the State. Marginal instability indicated to carry slight chance of
thunderstorms embedded within showers working through Friday night,
see Day 2 SPC outlook for preferred location.
The biggest impact and concern with the system for us continues to
look like the strong winds and expected scattered power outages for
Saturday.
Model consensus is for deepening low pressure to track northeast
through southern Lake Michigan Saturday morning and through northern
lake Huron Saturday afternoon. Exact magnitude of the low remains in
question, but majority of EURO ensembles now suggests the low will
deepen below 980 MB by 21z Saturday (supported by operational
run/Canadian/GFS), which would allow for 50-60 mph wind gusts with a
6 hr rise/fall pressure couplet now looking to be 35 MB, as main
surge occurs early Saturday afternoon. With the favorable timing
over southeast Michigan during the middle of the day and with stout
low level cold advection (after getting firmly into the warm sector
pushing temps into the 50s to near 60 degrees), gusts around 50 MPH
appear highly likely. After debating all day long, with the 12z Euro
remaining consistent, within a 1 MB of the 00z run, have opted to
issue High Wind Watch on Saturday (8 AM - 8 PM) for heightened
awareness, but suspect gusts probably end up residing in the 50-55
mph range when all is said and done. Local probabilistic guidance
suggests the probability of wind gusts to 60 mph is around 30
percent.
With 850 MB temps only falling to around -8 C by day's end, not
expecting much of an impact with the isolated-scattered light snow
showers with the lingering westerly cyclonic flow/stretched out
deformation axis left over, as the system heads toward James Bay
during the evening.
Despite such a strong storm system over the weekend, the upper level
flow over North America looks progressive and trends pseudo zonal by
Monday. This should support a significant warmup for next week as
strong high pressure reaches the Eastern Seaboard on Tuesday.
&&
.MARINE...
We are currently located in between an exiting ridge now over Quebec
and approaching trough of low pressure over the Plains and upper
Mississippi Valley. The tightening gradient has resulted in
southeasterly winds gusting to 30 knots through this evening. Small
Craft Advisories continue into tonight to account for these winds
building wave heights along the Lake Huron shoreline. Another weak
area of high pressure will slide through on Friday in advance of a
larger system that will impact the region this weekend. This next
low will track up through the straits on Saturday bringing rain
Friday night into Saturday before the cold front sweep through
Saturday afternoon bringing snow back into the mix. In addition, the
cold advection behind the system will ramp up the winds Saturday
afternoon through the evening likely reaching high end gale force. A
Gale Watch has been issued for all marine areas. There is a chance
for isolated gusts to Storm Force winds across Lake Huron which will
continue to be monitored.
&&
.HYDROLOGY...
Widespread rainfall develops late Friday and continues through much
of Friday night as a strong low pressure system moves through the
Great Lakes. Rainfall totals are currently expected to range between
a half inch and one inch before a strong cold front moves through
early Saturday. An embedded thunderstorm south of M-59 could
potentially push isolated totals above an inch. No flooding is
anticipated however with just ponding of water in low lying areas
and rises of river levels below bankfull.
&&
.PREV DISCUSSION...
Issued at 1242 PM EST Thu Dec 9 2021
AVIATION...
Elevated frontal boundary with aid from an approaching upper-level
disturbance will produce light snowfall, mainly north of the Metro
terminals, centered during the late afternoon hours. Confidence for
snow increases farther north, thus snow is possible across KPTK,
likely over KFNT, and expected over KMBS. Some brief periods of MVFR
cigs will be possible over KMBS with the snow production given the
better forcing. Cig heights will lower to low-end VFR later this
evening as a warm front advances north and better moisture surges
into the region. Some clearing of low-level clouds will then be
possible overnight, but confidence remains low regarding the
evolution of low-end clouds and visibility trends as temperatures
cool while better near-surface moisture holds. About half of the hi-
res model suite exhibits some formation of mvfr developing through
the mid to late morning hours, but confidence is too low at this
time to include in the prevailing groups.
For DTW...Probabilities for light snow with the approaching warm
front late this afternoon remains very low at metro. The low
probability window to see light snow would mainly exist between 20-
22Z.
DTW THRESHOLD PROBABILITIES...
* High in cigs aob 5 kft late this evening into early Friday
morning. Then low leading into late Friday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Saturday morning through Saturday evening for
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Watch from Saturday morning through Saturday evening for
LHZ361>363-421-422-441>443-462>464.
Small Craft Advisory until 4 AM EST Friday for LHZ421-441>443.
Lake St Clair...Gale Watch from Saturday morning through Saturday evening for
LCZ460.
Michigan waters of Lake Erie...Gale Watch from Saturday morning through Saturday evening for
LEZ444.
&&
DISCUSSION...SF
MARINE.......DRK
HYDROLOGY....SF
AVIATION.....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 9, 4:21 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 421 AM EST Thu Dec 9 2021 MIZ047>049-100930- Midland-Bay-Huron- 421 AM EST Thu Dec 9 2021 This hazardous weather outlook is for Midland, Bay, and Huron Counties. .DAY ONE...Today and Tonight Light snowfall is expected this afternoon and evening with accumulations around an inch that may lead to slick roads. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty southwest-west winds of 45 mph or greater are possible on Saturday behind a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight, but snowfall reports are appreciated. MIZ053>055-060>063-068>070-075-076-082-083-100930- Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 421 AM EST Thu Dec 9 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance for non-severe thunderstorms Friday night toward the southern Michigan border as a strong low pressure system tracks through the region. Gusty southwest-west winds of 45 mph or greater are possible on Saturday behind a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 421 AM EST Thu Dec 9 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect today into tonight. Refer to the latest Marine Weather Message for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Watch is in effect Saturday. Refer to the latest Marine Weather Message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 9:32 PM EST | Small Craft Advisory | DTX | 30 hr | |
| Dec 9, 3:50 AM EST | Gale Watch | DTX | 30 hr |
Nearby
High Wind Watches in Michigan, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.